I have also had a consistently positive therapeutic response with
diphenhydramine in these cases. However, Peter, I share your concern about a
seizure, if they had a prompt response to benzodiazepines. The underlying
mechanism for an OGC (oculogyric crisis) involves an imbalance in the
dopamine-acetylcholine milleau at the level of the basal ganglia. This is
the rationale for the successful use of anticholinergics.
In a true OGC, they should be still be awake and responding to noxious
stimuli and commands (if they are older), since this is a pure
extra-pyramidal reaction without any cognitive impairment or encephalopathy.
If this was not a seizure, I would speculate that midazolam worked by its
muscle relaxant property that perhaps relieved the motor component of the
I was curious about the case in particular.....
Was there an ocular component as well, to this child's "reaction?"
Was there a known ingestant that may have precipitated the OGC?
How much midazolam was used?
What was the level of consciousness prior to the use of midazolam?
Thanks in advance.Cheers!
Jay Pershad, MD, FAAP
Division of Pediatric Emergency Medicine
UT College of Medicine
LeBonheur Children's Medical Center
Memphis, TN 38103
Pediatric Emergency Specialists, PC
----- Original Message -----
> I have a question for the list. We had a patient have what sounded like
> oculogyric crisis withy stiffening of the back and neck. Was treated with
> midazolam and it resolved. The other question was whether this was a
> Question: Does midazolam stop the oculogyric crisis? Currently we would
> used benztropine or diphendyramine. Any body got any comments?
For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is: